Background: Sirolimus, a promising new immunosuppressive drug for organ transplantation, is currently associated with side effects, such as thrombocytopenia and hyperlipidemia.
Methods: Eight renal transplant recipients, who developed unexplained interstitial pneumonitis during sirolimus therapy, were extensively re-screened for all causes of pneumonitis.
Results: Interstitial pneumonitis was constantly characterized by bilateral interstitial infiltrates on chest x-rays and lung computed tomography scans, with marked general symptoms in all patients but one. Bronchoalveolar lavage (BAL) disclosed lymphocytic alveolitis (mainly of the CD4 type) in seven patients and alveolar hemorrhage in one. Transbronchial lung biopsies, performed in two patients, showed bronchiolitis obliterans with organizing pneumonia combined with lymphocytic interstitial pneumonitis. Pulmonary infections were ruled out by specific stainings and cultures of BAL, bronchial aspirates, and blood cultures. After the elimination of all possible causes, sirolimus-induced pneumonitis was considered probable. Discontinuation of sirolimus in seven cases and dose reduction in the remaining case dramatically improved clinical and radiological status within a few weeks and led to complete resolution within 3 months.
Conclusions: Sirolimus is very probably responsible for interstitial pneumonitis on the following grounds: (a) occurrence of pneumonitis during sirolimus therapy; (b) absence of any other causes; and (c) resolution within 3 months of sirolimus discontinuation or dose reduction. Sirolimus should now be added to the list of possible causes of pulmonary complications after renal transplantation. Discontinuation or dose reduction of sirolimus led to complete and lasting resolution of symptoms.